IIUM Repository

Acute Myocarditis in a young infant: a case reflection

Anuar, Muhamad Azamin and Abu Bakar, Asrar and Abdul Rahman, Amir Hamzah and Hasan, Taufiq Hidayat and Mohamed, Mossad Abdelhak Shaban (2019) Acute Myocarditis in a young infant: a case reflection. In: 15th Asian Oceanian Congress of Child Neurology in conjunction with the 41st Malaysian Paediatric Association Annual Congress 2019 “Synergy to Challenge Boundaries in Child Neurology”, 19th-22nd September 2019, Kuala Lumpur. (Unpublished)

[img] PDF (Acceptance letter) - Supplemental Material
Restricted to Registered users only

Download (107kB) | Request a copy
[img] PDF - Presentation
Restricted to Repository staff only

Download (504kB) | Request a copy

Abstract

Introduction: In Malaysia, a course of vaccination DTaP/IPV/Hib was introduced in 2008, replacing the 2006 DwPT-HBV/Hib+OPV vaccines. Severe systemic adverse reactions after diphtheria, tetanus and pertussis vaccination are uncommon. Cardiac complications are rarely reported and is most probably implicated to the pertussis component. We describe a rare case of acute myocarditis that developed 60 hours after DTaP/IPV/Hib vaccination. Case Summary: A 2-month old infant presented to emergency department 60 hours after her first diphtheria, tetanus and pertussis vaccination due to severe respiratory distress and cyanosis. The infant has uneventful antenatal, perinatal and postnatal periods. She had her BCG and two Hepatitis B vaccinations previously with no major side effects. Parents reported that she was feverish for 48 hours post DTaP/IPV/Hib vaccination with no other associated symptoms. Two hours prior to presentation, she was febrile and mother did tepid sponging on her. At this point she went floppy and was immediately brought to hospital. On arrival, she was tachypnoeic and cyanotic with hypoperfusion and hypotensive. She was also noted to have hepatomegaly. She was grunting and her level of consciousness deteriorated. She was immediately intubated and her first blood gas showed profound metabolic acidosis with pH 6.6, base excess -24mmol/L, lactate 14mmol/L and bicarbonate 4mmol/L. She required 40mls/kg of fluid boluses and dobutamine infusion was commenced. She also received antibiotics and sodium bicarbonate to correct her acidosis. Her echocardiography showed global hypokinesia with structurally normal heart, CK was 3018 and positive Troponin I. She was treated with immunoglobulin for myocarditis and was on high frequency oscillation for 4 days before being extubated on day 11 of admission. All her viral serology and cultures came back negative. Conclusion: Cardiac complications and specifically myocardial injury after diphtheria, tetanus and pertussis and other vaccinations are exceptionally uncommon. This patient developed sudden onset cardiogenic deterioration after an expected fever-like illness post vaccination. Given her viral screening and cultures were negative, this make acute myocarditis post vaccination a remote possibility. We concur that evaluation of cardiac state should be considered in recently vaccinated infants who manifest with cyanosis, hypoperfusion and drowsiness.

Item Type: Conference or Workshop Item (Poster)
Additional Information: 8392/75194
Uncontrolled Keywords: "acute myocarditis", "adverse effect following immunisation",
Subjects: R Medicine > RA Public aspects of medicine
R Medicine > RA Public aspects of medicine > RA0421 Public health. Hygiene. Preventive Medicine
R Medicine > RJ Pediatrics
R Medicine > RJ Pediatrics > RJ101 Child Health. Child health services
Kulliyyahs/Centres/Divisions/Institutes (Can select more than one option. Press CONTROL button): Kulliyyah of Medicine
Kulliyyah of Medicine > Department of Paediatrics
Depositing User: Dr Muhamad Azamin Anuar
Date Deposited: 12 Dec 2019 09:30
Last Modified: 26 Feb 2020 15:11
URI: http://irep.iium.edu.my/id/eprint/75194

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year